Funnel Cloud, Mountrail
- When
- June 25, 10:23 AM CST to 10:25 AM CST
- Where
- Mountrail County, 0.46 mi E of Plaza
- Reported by
- Public
- Coordinates
- 48.030, -101.960
A variety of weak short waves moving through the region resulted in multiple thunderstorms developing. Initial storms in the mid-afternoon produced multiple funnel clouds, with large hail developing by late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A variety of weak short waves moving through the region resulted in multiple thunderstorms developing. Initial storms in the mid-afternoon produced multiple funnel clouds, with large hail developing by late afternoon. The largest hail was quarter size, and reported in Ward and Dunn counties. Flooding started to become a concern in the evening as the slow moving storms became prolific rain producers, particularly over Williams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 25, 8:36 AM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 936 AM CDT THU JUN 25 2015 .UPDATE... ISSUED AT 933 AM CDT THU JUN 25 2015 UPDATED CHANCES FOR THUNDERSTORMS TO ACCOUNT FOR THE FEW ISOLATED STORMS THAT RECENTLY POPPED UP ON RADAR. OTHERWISE THE PREVIOUS FORECAST IS ON TRACK. UPDATE ISSUED AT 628 AM CDT THU JUN 25 2015 EXPANDED PATCHY FOG ACROSS CENTRAL AND WESTERN NORTH DAKOTA WITH SOME AREAS OF FOG IN THE JAMES RIVER VALLEY. THIS IS SUPPORTED BY THE LATEST OBSERVATIONS. HAVE ALSO UPDATED THE CHANCE FOR THUNDERSTORMS LATER THIS MORNING AND AFTERNOON. STILL HAVE A GENERAL PROGRESSION OF THUNDERSTORMS FROM SOUTHWEST...SPREADING EAST AND NORTH. HOWEVER WITH THE LATEST RUNS OF SHORT TERM GUIDANCE HAVE INCREASED CHANCES FOR THUNDERSTORMS ACROSS THE SOUTHWEST TO LIKELY. THIS LINES UP FAIRLY WILL WITH THE MARGINAL OUTLOOK SHOWN BY SPC...WHICH COINCIDES WITH THE BEST SHEAR AND INSTABILITY. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 313 AM CDT THU JUN 25 2015 THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON AND EVENING. ANOTHER SHORTWAVE TROUGH WILL TRAVERSE THE NORTHERN PLAINS TODAY. THIS COMBINED WITH AFTERNOON HEATING SHOULD BE ENOUGH TO PRODUCE AFTERNOON SHOWERS AND THUNDERSTORMS. WRF/HRRR GUIDANCE SUGGESTS THUNDERSTORMS WILL BE RATHER SCATTERED THIS AFTERNOON/EVENING. THIS MAKES SENSE SINCE THERE APPEARS TO BE A LACK OF FOCUSED FORCING (COLD FRONT...SURFACE LOW ETC.). FORECAST CAPE/SHEAR APPEARS TO BE A BIT LOWER THAN PREVIOUS DAYS. THEREFORE THE MAJORITY OF WESTERN AND CENTRAL NORTH DAKOTA LIKELY WON'T SEE SEVERE STORMS. HOWEVER...PORTIONS OF SOUTHWEST NORTH DAKOTA COULD SEE SOME STRONGER STORMS AS CAPE/SHEAR IS FORECAST TO BE A BIT BETTER DOWN THERE. SHOWERS AND THUNDERSTORMS SHOULD WEAKEN AND DIMINISH IN COVERAGE AFTER SUNSET. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 313 AM CDT THU JUN 25 2015 RIDGE BUILDS OVER THE WESTERN CONUS TO BRING AN END TO THE WEEK. WILL KEEP SOME LOW THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE AREA ON FRIDAY...AND OVER EASTERN PORTIONS ON SATURDAY...AS A VARIETY OF WEAK SHORT WAVES SLIDE THROUGH THE RIDGE. TEMPERATURES WILL WARM WITH THE BUILDING RIDGE...WITH SOME LOCATIONS HITTING 90 ON SATURDAY. QUIET WEATHER EXPECTED ON SUNDAY INTO MONDAY AFTERNOON WITH RIDGE OVER THE WEST DOMINATING THE PATTERN BRINGING ABOVE AVERAGE TEMPERATURES. POTENT SHORT WAVE BREAKS THROUGH THE RIDGE AND APPROACHES THE AREA MONDAY NIGHT INTO TUESDAY BRINGING THE NEXT THUNDERSTORM CHANCES. PATTERN THEN STAYS ACTIVE THROUGH MID- WEEK WITH OCCASIONAL THUNDERSTORM CHANCES AND SEASONAL TEMPERATURES. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 628 AM CDT THU JUN 25 2015 VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES. PATCHY FOG AROUND THE REGION...ESPECIALLY AROUND KJMS...MAY IMPACT VISIBILITY HOWEVER HAVE KEPT CONDITIONS VFR. AFTERNOON THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS WESTERN NORTH DAKOTA. AT THIS TIME IT APPEARS KDIK STANDS THE BEST CHANCE AT SEEING NEARBY THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MM SHORT TERM...AJ LONG TERM...JJS AVIATION...MM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 318 AM CDT THU JUN 25 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-252030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 318 AM CDT THU JUN 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM CHANCES CONTINUE TODAY AND TONIGHT. SOME STORMS MAY BE STRONG OVER SOUTHWEST NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOW CHANCES FOR THUNDERSTORMS OVER PARTS OF THE AREA FRIDAY AND SATURDAY. THE THREAT FOR SEVERE WEATHER WILL BE LOW. THUNDERSTORM CHANCES RETURN TO THE AREA MONDAY NIGHT AND CONTINUE THROUGH MID-WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AJ/JJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1005 AM CDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 4 SW MARSHALL 47.10N 102.39W
06/24/2015 E1.00 INCH DUNN ND TRAINED SPOTTER
MOSTLY NICKEL SIZE HAIL BUT A FEW LARGER QUARTER SIZED
STONES
&&
MMATHEWSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1007 AM CDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 4 SW MARSHALL 47.10N 102.39W
06/24/2015 E1.00 INCH DUNN ND TRAINED SPOTTER
MOSTLY NICKEL SIZE HAIL BUT A FEW LARGER QUARTER SIZED
STONES
&&
CORRECTED EVENT TIME
MMATHEWSThe Minot AFB radar (KMBX), 91 km away, was scanning. The volume nearest the first event began at 16:27 UTC.
8 funnel cloud, 3 hail, 1 flash flood. Local standard time, as filed.
Over two inches of rain fell in a very short time period and led to flash flooding along parts of North Dakota Highway 1804 southwest of Williston. People were isolated by flood waters and unable to leave their homes at the flood peak. Damage occurred to roads and soil was significantly eroded in several areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586721, 586723, 586725, 586726, 586722, 586727, 586724, 586729, 586728, 586730, 586731, 587716.